Alert archive / North Dakota / Tornado Warnings in 2020
Tornado Warning 11, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jul 4, 2020, 5:40 PM CDT for Dickey County, North Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2020, 5:40 PM CDT (22:40 UTC)
- Expired
- Jul 4, 2020, 6:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Dickey County, ND
The radar
The Aberdeen radar (KABR), 87 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 3:53 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1062 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1334 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
696
WFUS53 KBIS 042240
TORBIS
NDC021-042315-
/O.NEW.KBIS.TO.W.0011.200704T2240Z-200704T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
540 PM CDT Sat Jul 4 2020
The National Weather Service in Bismarck has issued a
* Tornado Warning for...
West central Dickey County in southeastern North Dakota...
* Until 615 PM CDT.
* At 540 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles south of Kulm, or 15 miles southwest of
Edgeley, moving southeast at 25 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
west central Dickey County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4615 9900 4623 9900 4624 9899 4617 9864
4602 9879
TIME...MOT...LOC 2240Z 307DEG 21KT 4618 9892
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
SCHILD1 follow-up statement
859
WWUS53 KBIS 042306
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
606 PM CDT Sat Jul 4 2020
NDC021-042315-
/O.EXP.KBIS.TO.W.0011.000000T0000Z-200704T2315Z/
Dickey ND-
606 PM CDT Sat Jul 4 2020
...THE TORNADO WARNING FOR WEST CENTRAL DICKEY COUNTY WILL EXPIRE AT
615 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and
a Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Bismarck.
LAT...LON 4615 9900 4623 9900 4624 9899 4617 9864
4602 9879
TIME...MOT...LOC 2305Z 307DEG 21KT 4609 9876
$$
SCHILDWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 4, 5:13 PM CDT, 27 minutes earlier.
Area forecast discussion, Jul 4, 5:13 PM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 513 PM CDT Sat Jul 4 2020 .UPDATE... Issued at 511 PM CDT Sat Jul 4 2020 With heavy thunderstorms across my four southeast counties, we opted to issue a Flash Flood Watch for Logan, McIntosh, LaMoure, and Dickey counties until midnight. UPDATE Issued at 445 PM CDT Sat Jul 4 2020 See mesoscale discussion below for convective details in the short term. Severe thunderstorm watch number 328 is in effect now through this evening for far south central ND and for much of the James River Valley. Will monitor radar trends for storms southeast now through early evening and for storms moving in from Montana later this evening for further product updates late this afternoon and through this evening. Storms may also cross into far northern ND this evening so have kept POPs here. Removed POPs for much of central North Dakota this evening as most likely scenario for those areas will be overnight showers/storms. && .MESOSCALE DISCUSSION... Issued at 424 PM CDT Sat Jul 4 2020 Convection has initiated a little earlier than expected along a remnant outflow boundary from just east of Linton to Edgeley. SPC Mesoanalysis indicates uncapped SBCAPE around 4500 J/kg, but only around 30 kts of effective bulk shear at most. Initial storms have briefly shown supercell characteristics, but the overall trend has favored pulse-severe, multicell clusters. Very large hail and damaging winds are expected to be the main threats. At least through the rest of the afternoon, the tornado threat appears low with only 10 kts 0-1 km bulk shear at most and negligible 0-500 m SRH. However, outflow boundary interactions may briefly enhance low level vorticity for stretching potential. An additional threat that will have to be watched is the potential for training convection leading to localized flash flooding given slow storm motions and strong low level moisture transport perpendicular to the remnant outflow boundary storms have initiated on. && .SHORT TERM...(This evening through Sunday night) Issued at 147 PM CDT Sat Jul 4 2020 There will be two main areas of strong to potentially severe storms that will impact western and central North Dakota this evening and tonight. One will likely be ongoing over the James River Valley, with thoughts generally unchanged from the previous forecast update. Another area of storms will be approaching the southwest, ahead of an advancing cold front around or after 03z, likely in the form of a forward propagating MCS. Strong instability will be in place as this area of storms spreads north and east across the state through the night. Shear will generally be marginal (effective values 30 to 40 knots), but should be sufficient for a handful of severe wind and/or hail reports. This activity will likely diminish as the low level jet relaxes Sunday morning. The front will move into the eastern third of North Dakota by Sunday afternoon where strong storms are expected to fire once again. The best chance of a severe storm will be across the southern James River Valley, with large hail and damaging wind gusts being the main threats. .LONG TERM...(Monday through Saturday) Issued at 147 PM CDT Sat Jul 4 2020 For the remainder of the period, a mid level trough will set up across the Pacific northwest, sending multiple shortwaves into the Northern Plains. Nearly every day will see at least some chances for showers and thunderstorms. However, at the moment it appears that the strongest wave will come through Tuesday night through Wednesday, a period we will have to keep an eye on closely for severe weather and heavy rain potential. Additionally, 12z CIPS analogs show a fairly strong signal for severe weather during this time frame. Plenty of time for things to change with regards to specific details, but this wave is currently forecast to have a better CAPE/shear overlap than we have seen in recent events. Thus, the active stretch continues with above average temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1204 PM CDT Sat Jul 4 2020 This afternoon will start out mainly dry with showers and thunderstorms forming mainly in the James River Valley in the late afternoon or early evening. These storms could become rapidly severe, most likely impacting KJMS. Large hail and damaging winds will be the primary threats but a tornado or two is not out of the question. More storms will enter the west tonight and into Sunday morning and spread across the central. These storms may also produce damaging winds and large hail. Any stronger storm may lead to brief MVFR/IFR conditions, but VFR conditions are expected outside of any storms or heavier showers. && .BIS WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight CDT tonight for NDZ047-048-050- 051. && UPDATE...NH SHORT TERM...ZH LONG TERM...ZH AVIATION...ZH
Hazardous weather outlook, Jul 4, 5:14 PM CDT, 26 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 514 PM CDT Sat Jul 4 2020 NDZ036-037-046>048-050-051-052215- Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 514 PM CDT Sat Jul 4 2020 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Thunderstorms will develop across the James River Valley late this afternoon and into the evening. The stronger storms will have ping pong ball size hail and winds gusting to 60 mph. A tornado or two will also be possible. Flash flood watch in effect through this evening for Logan, McIntosh, LaMoure, and Dickey counties for several rounds of heavy thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Numerous thunderstorms are forecast across western and central North Dakota Sunday. Heavy rain is possible with any storm, especially across the east central. Severe weather is also possible. Daily chances for thunderstorms continue mainly Tuesday through Thursday. Some storms may be severe. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to law enforcement or the National Weather Service in Bismarck. NDZ001>005-009>013-017>023-025-031>035-040>045-052215- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Slope- Hettinger-Grant-Bowman-Adams-Sioux- 514 PM CDT Sat Jul 4 2020 /414 PM MDT Sat Jul 4 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Thunderstorms will once again develop in western North Dakota this evening and move east overnight. The stronger storms will have ping pong ball size hail and winds gusting to 60 mph tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Numerous thunderstorms are forecast across western and central North Dakota Sunday. Heavy rain is possible with any storm, especially across the east central. Severe weather is also possible. Daily chances for thunderstorms continue mainly Tuesday through Thursday. Some storms may be severe. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to law enforcement or the National Weather Service in Bismarck.
In the hours before
Special weather statement, Jul 4, 3:19 PM CDT, 2 hours 21 minutes before
Special Weather Statement National Weather Service Bismarck ND 319 PM CDT Sat Jul 4 2020 NDZ048-051-042045- La Moure ND-Dickey ND- 319 PM CDT Sat Jul 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAMOURE AND NORTHWESTERN DICKEY COUNTIES UNTIL 345 PM CDT... At 319 PM CDT, a strong thunderstorm was located near Edgeley, moving east at 25 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Edgeley and Kulm. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4623 9899 4637 9901 4648 9854 4625 9846 TIME...MOT...LOC 2019Z 253DEG 21KT 4633 9877 SCHILD
Local storm report, Jul 4, 4:43 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
443 PM CDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 5 E KULM 46.30N 98.85W
07/04/2020 E1.00 INCH LAMOURE ND PUBLIC
REPORT RECEIVED VIA SOCIAL MEDIA.
&&
JNSLocal storm report, Jul 4, 4:56 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
456 PM CDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL 4 NNE KULM 46.35N 98.92W
07/04/2020 M1.00 INCH LAMOURE ND TRAINED SPOTTER
&&
MHLocal storm report, Jul 4, 4:57 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
457 PM CDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 3 SW FREDONIA 46.30N 99.14W
07/04/2020 E1.25 INCH LOGAN ND PUBLIC
REPORT RECEIVED VIA SOCIAL MEDIA.
&&
JNSLocal storm report, Jul 4, 5:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
538 PM CDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 1 N KULM 46.32N 98.95W
07/04/2020 E1.50 INCH LAMOURE ND LAW ENFORCEMENT
REPORT RELAYED BY EMERGENCY MANAGEMENT.
&&
MHLocal storm report, Jul 4, 5:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
539 PM CDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL ASHLEY 46.03N 99.38W
07/04/2020 M0.88 INCH MCINTOSH ND LAW ENFORCEMENT
&&
NJHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 9:04 PM CDT | Special Weather Statement | BIS | Bowman, Golden Valley, Slope | 41 min |
| Jul 3, 9:46 PM CDT | Special Weather Statement | BIS | Slope | 29 min |
| Jul 3, 10:31 PM CDT | Special Weather Statement | BIS | McKenzie | 29 min |
| Jul 3, 10:44 PM CDT | Special Weather Statement | BIS | Adams | 31 min |
| Jul 3, 10:56 PM CDT | Severe Thunderstorm Warning | BIS | Adams | 34 min |
| Jul 3, 11:00 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 45 min |
| Jul 3, 11:37 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 38 min |
| Jul 3, 11:48 PM CDT | Special Weather Statement | BIS | Grant, Morton | 42 min |
| Jul 4, 12:13 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 62 min |
| Jul 4, 1:09 AM CDT | Special Weather Statement | BIS | Slope | 36 min |
| Jul 4, 1:18 AM CDT | Special Weather Statement | BIS | McLean | 42 min |
| Jul 4, 3:19 PM CDT | Special Weather Statement | BIS | LaMoure | 26 min |
| Jul 4, 3:37 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 53 min |
| Jul 4, 4:26 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 64 min |
| Jul 4, 4:27 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan | 48 min |
| Jul 4, 5:07 PM CDT | Areal Flood Advisory | BIS | Dickey, LaMoure | 7 hr |
| Jul 4, 5:09 PM CDT | Flash Flood Watch | BIS | Dickey, LaMoure, Logan, McIntosh | 4 hr |
| Jul 4, 5:10 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 65 min |
| Jul 4, 5:25 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 65 min |
| Jul 4, 5:57 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 63 min |
| Jul 4, 6:02 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 58 min |
| Jul 4, 6:44 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 31 min |
Nearby
Tornado Warnings in North Dakota, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.